Alert archive / North Carolina / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Raleigh, NC

May 27, 2022Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 27, 2022, 9:54 AM EDT for Durham County, Orange County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2022, 9:54 AM EDT (13:54 UTC)
Expired
May 27, 2022, 12:00 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS52 KRAH 271354
FFWRAH
NCC063-135-271600-
/O.NEW.KRAH.FF.W.0009.220527T1354Z-220527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
954 AM EDT Fri May 27 2022

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southern Durham County in central North Carolina...
  Southeastern Orange County in central North Carolina...

* Until noon EDT.

* At 954 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Chapel Hill and Durham. Between 1.5 and 2 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Durham, Chapel Hill, Carrboro, Bethesda, Parkwood, Eno River State 
  Park, Gorman, Jordan Lake and Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3592 7910 3604 7900 3611 7891 3608 7879
      3607 7878 3607 7875 3605 7875 3587 7890
      3586 7902

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BLS
1 follow-up statement
616 
WGUS72 KRAH 271555
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1155 AM EDT Fri May 27 2022

NCC063-135-271605-
/O.EXP.KRAH.FF.W.0009.000000T0000Z-220527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Durham NC-Orange NC-
1155 AM EDT Fri May 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT NOON EDT TODAY FOR SOUTHERN 
DURHAM AND SOUTHEASTERN ORANGE COUNTIES...

The heavy rain has ended. However, many creeks, including Third Fork 
Creek in Durham and Bolin Creek in Chapel Hill, are still near 
bankful and caution is advised in those areas.

LAT...LON 3592 7910 3604 7900 3611 7891 3608 7879
      3607 7878 3607 7875 3605 7875 3587 7890
      3586 7902

$$

BLS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:03 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 27, 8:03 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
803 AM EDT Fri May 27 2022

.SYNOPSIS...
A warm front and increasingly humid air will retreat north across
the southern Mid Atlantic this morning. A pre-frontal trough will
then become quasi-stationary over the Piedmont today, followed by
the passage of a cold front across the region tonight. High
pressure, and associated much drier and warm conditions, will build
across the region this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 435 AM Friday...

A mid/upper-level cyclone centered over srn IL/IN this morning will
move ene to PA through 12Z Sat. A preceding, 50-55 kt sly jet streak
extending from the srn Appalachians through the OH Valley in 500 mb
upr air data last evening will strengthen to around 70 kts while
lifting northeast and across the Mid Atlantic today.

At the surface, a quasi-stationary wedge front and broad triple point
low over wrn NC, diabatically-reinforced from multiple rounds of
convection there during the past 12-18 hours, will continue to mix
and pivot north across VA this morning and up the Mid Atlantic coast
through the afternoon. An outflow boundary and confluence axis was
evident in surface observational data from the broad triple point
ssewd across the Upstate of SC and through the Savannah Basin, with
backed/ssely flow and richer maritime Tropical moisture
characterized by surface dewpoints in the lwr 70s to its east. That
boundary, beneath a plume of deeper moisture with PWs of 1.6-1.8",
will likely serve as a focus for bands of convection and multi-layer
overcast that will move slowly ne across the cntl and ern Carolinas
through midday-early afternoon. To the west of that moisture plume
and early day convection, a pre-frontal trough will develop and
strengthen swd across the Piedmont of the Carolinas and VA,
including over the srn and wrn Piedmont of cntl NC, this afternoon.
Stronger heating/deeper mixing in the drier air along and west of
the trough axis, where more sunshine will result, will serve to
sharpen a moisture and instability gradient over the Piedmont.
Additional convection will likely develop and move off this boundary
through the afternoon. Lastly, a cold front will move east and
across cntl NC tonight. While an additional band of showers and
isolated storms will likely accompany the front, the severe threat
will have ended by that time.

Regarding that severe threat, strengthening deep layer flow will
result in 35-50 kts of effective shear, characterized by generally
straight forecast hodographs. While these shear profiles will favor
bowing cells/segments capable of wind damage, the combination of
backed surface flow and the presence of a 35-45 kt low level jet
over the srn Mid Atlantic will maintain elongated and cyclonically-
curved hodographs through 1 km, with an associated mini-
supercell/tornado risk, both in discrete cells and embedded QLCS
segments.

In addition to that severe risk, a flash flooding threat will result
from training cells embedded in slowly-ewd progressing convective
bands and amidst the anomalously high PWs. This threat would be
greatest in urban areas from RDU to FAY.

Temperatures today will be modulated by convection and clouds, with
the highest temperatures in the lwr 80s likely over the srn and wrn
Piedmont this afternoon, and perhaps also in the Coastal Plain
before convection arrives, with upr 70s in between. Cooler and
drier/less humid air will filter across the region overnight-Sat
morning, with lows ranging from upr 50s to mid 60s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 210 AM Friday...

The upper trough will progress through the region Sat, with the sub-
tropical ridge shifting eastward into the region Sat night. At the
surface, the cold front/surface trough will sit over the Coastal
Plain Sat, then continue eastward to along the NC coast Sat night,
with relatively cool high pressure settling over the Appalachians
and into the mid-Atlantic through Sat night. Some showers and storms
are possible along the lingering front/trough Sat, but should
largely be east of central NC. Otherwise, dry weather is expected
across the area through Sat night. Highs in the low to mid 80s, with
lows in the upper 50s NW to mid 60s SE expected.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 225 AM Friday...

The sub-tropical ridge will remain over the Southeast and mid-
Atlantic through mid-week, with the center of the high generally
over the OH Valley/northern mid-Atlantic. An area of low pressure
off the Southeast US coast Mon/Tue, should move westward and inland
over the Southeast by mid week. While rain cannot be completely
ruled out, the high just to the north should keep it suppressed to
the south. High pressure will dominate at the surface Mon, with a
Piedmont trough possible Tue and Wed. A northern stream wave will
move through the northern Plains and upper MS Valley through Wed and
into the Great Lakes/OH Valley Wed night/Thu, pushing the ridge
south and east. The best chance for rain in the extended forecast
will be with this wave and associated cold front and pre-frontal
trough, as they move into the mid-Atlantic/Northeast US Thu/Thu
night. Temperatures will remain above average, gradually moderating
with time, through at least mid-week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 800 AM Friday...

Mostly MVFR ceilings will generally lift and scatter to VFR by early
to mid afternoon, while being prolonged and briefly lowered by
showers and thunderstorms. Those showers and storms will come in the
form of a band/line that will progress across the RDU and FAY
vicinity between 14-16Z, then at RWI between 16-18Z. Additional,
more-scattered showers and storms will then likely redevelop and
affect the same three sites through 20-22Z. Lastly, a broken line of
showers will accompany a cold front as it crosses cntl NC tonight,
mainly north of FAY. Drier and stable air will filter into the
region behind the front overnight-Sat morning.

Outlook: Warm and dry high pressure, and associated VFR conditions,
will extend across the region this weekend through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...KC
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, May 27, 6:53 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Raleigh NC
653 AM EDT Fri May 27 2022

NCZ007>011-023>027-040-041-075>077-084>086-281100-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Chatham-Wake-Moore-Lee-Harnett-Richmond-Scotland-Hoke-
653 AM EDT Fri May 27 2022

...TORNADO WATCH 276 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ028-042-043-078-088-089-281100-
Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
653 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Bands of thunderstorms today will be capable of producing isolated
tornadoes, damaging wind gusts, and hail. Heavy rain and flash
flooding may also result.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by late morning or early
afternoon.

NCZ021-022-038-039-073-074-083-281100-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
653 AM EDT Fri May 27 2022

...TORNADO WATCH 276 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 27, 9:30 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
930 AM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     4 NE HIGH ROCK          35.65N 80.19W
05/27/2022                   DAVIDSON           NC   911 CALL CENTER

            TREE DOWN ON ROADWAY. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, May 27, 9:36 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
936 AM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     2 SW THOMASVILLE        35.88N 80.10W
05/27/2022                   DAVIDSON           NC   911 CALL CENTER

            TREE DOWN ON ROADWAY NEAR THE INTERSECTION
            OF WALL ST AND FARMVIEW RD. TIME ESTIMATED
            BY RADAR.

&&
Special weather statement, May 27, 9:38 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
938 AM EDT Fri May 27 2022

NCZ042-077-086-088-271445-
Johnston NC-Hoke NC-Harnett NC-Cumberland NC-
938 AM EDT Fri May 27 2022

...Strong thunderstorms will impact portions of Harnett, Cumberland,
west central Johnston and eastern Hoke Counties through 1045 AM
EDT...

At 938 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pope AFB to Red Springs. Movement was
north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Raeford, Lillington, Fort Bragg, Dunn, Angier, Godwin,
Pope AFB, Hope Mills and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 200 PM EDT for central North
Carolina.

&&

LAT...LON 3486 7893 3487 7892 3490 7894 3495 7903
      3487 7914 3490 7929 3519 7918 3517 7914
      3518 7913 3517 7913 3517 7910 3519 7910
      3521 7915 3524 7916 3539 7910 3540 7909
      3558 7851 3485 7880 3483 7890
TIME...MOT...LOC 1338Z 197DEG 44KT 3520 7909 3483 7920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJT
Local storm report, May 27, 9:48 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
948 AM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     2 NNE FEARRINGTON       35.83N 79.06W
05/27/2022                   CHATHAM            NC   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF LYSTRA RD
            AND GOVERNORS DR. TIME ESTIMATED BY RADAR.

&&
Local storm report, May 27, 9:51 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
951 AM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     7 W PITTSBORO           35.72N 79.29W
05/27/2022                   CHATHAM            NC   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF HADLEY
            MILL RD AND JAM SHAMBLEY RD. TIME ESTIMATED
            BY RADAR.

&&
Local storm report, May 27, 9:54 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
954 AM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     TSTM WND DMG     2 WSW SILER CITY        35.71N 79.50W
05/27/2022                   CHATHAM            NC   911 CALL CENTER

            TREE DOWN ALONG AIRPORT RD IN SILER CITY.
            TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:15 PM EDTSpecial Weather StatementRAHForsyth60 min
May 27, 3:09 AM EDTSevere Thunderstorm WarningRAHForsyth36 min
May 27, 3:22 AM EDTTornado WarningRAHForsyth23 min
May 27, 4:50 AM EDTSpecial Weather StatementRAHForsyth55 min
May 27, 6:21 AM EDTSpecial Weather StatementRAHForsyth24 min
May 27, 6:25 AM EDTSpecial Weather StatementRAHStanly65 min
May 27, 6:42 AM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly63 min
May 27, 6:43 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford62 min
May 27, 7:02 AM EDTFlash Flood Warning Considerable damage threatRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more3 hr
May 27, 7:12 AM EDTSpecial Weather StatementRAHAnson, Montgomery63 min
May 27, 7:34 AM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond56 min
May 27, 7:46 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph59 min
May 27, 8:21 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Person54 min
May 27, 8:29 AM EDTSevere Thunderstorm WarningRAHChatham, Durham, Harnett, Lee, Montgomery, Moore and 2 more61 min
May 27, 8:43 AM EDTTornado WarningRAHPerson32 min
May 27, 8:48 AM EDTSpecial Weather StatementRAHHoke, Scotland42 min
May 27, 9:20 AM EDTSevere Thunderstorm WarningRAHChatham, Durham, Franklin, Granville, Harnett, Lee and 5 more55 min
May 27, 9:31 AM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange119 min
May 27, 9:38 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke67 min
May 27, 10:10 AM EDTSevere Thunderstorm WarningRAHChatham, Durham, Franklin, Granville, Harnett, Johnston and 3 more65 min
May 27, 10:44 AM EDTSpecial Weather StatementRAHHalifax16 min
May 27, 10:56 AM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Johnston, Nash, Vance, Wake and 1 more64 min
May 27, 10:59 AM EDTSpecial Weather StatementRAHEdgecombe31 min
May 27, 11:41 AM EDTSpecial Weather StatementRAHHalifax34 min
May 27, 12:09 PM EDTSevere Thunderstorm WarningRAHHalifax11 min
May 27, 2:33 PM EDTSpecial Weather StatementRAHAnson, Richmond27 min
May 27, 2:44 PM EDTSpecial Weather StatementRAHMoore31 min
May 27, 3:15 PM EDTSpecial Weather StatementRAHLee30 min
May 27, 3:22 PM EDTSpecial Weather StatementRAHMoore, Richmond23 min
May 27, 3:42 PM EDTSpecial Weather StatementRAHLee33 min
May 27, 3:58 PM EDTSpecial Weather StatementRAHHarnett32 min
May 27, 4:11 PM EDTAreal Flood AdvisoryRAHLee, Moore2 hr
May 27, 4:16 PM EDTSpecial Weather StatementRAHLee29 min
May 27, 4:26 PM EDTSpecial Weather StatementRAHDurham, Granville64 min
May 27, 4:32 PM EDTAreal Flood AdvisoryRAHDurham, Orange106 min
May 27, 4:48 PM EDTSpecial Weather StatementRAHHarnett57 min
May 27, 4:55 PM EDTSpecial Weather StatementRAHScotland65 min
May 27, 5:04 PM EDTSpecial Weather StatementRAHWake26 min
May 27, 5:06 PM EDTFlash Flood Warning Considerable damage threatRAHJohnston, Wake114 min
May 27, 5:18 PM EDTSevere Thunderstorm WarningRAHWake42 min
May 27, 5:22 PM EDTTornado WarningRAHWake23 min
May 27, 5:42 PM EDTTornado WarningRAHJohnston, Wake17 min
May 27, 5:57 PM EDTSpecial Weather StatementRAHFranklin33 min
May 27, 6:29 PM EDTSpecial Weather StatementRAHNash31 min
May 27, 6:56 PM EDTAreal Flood WarningRAHWake109 min
May 27, 6:56 PM EDTSpecial Weather StatementRAHHarnett34 min
May 27, 7:00 PM EDTSpecial Weather StatementRAHHalifax60 min

Nearby

Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.